Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 25, NWS Buffalo, NY

November 5, 2017Wyoming County, New York

NWS Buffalo, NY issued this areal flood warning at Nov 5, 2017, 5:34 AM EST for Wyoming County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2017, 5:34 AM EST (10:34 UTC)
Expired
Nov 5, 2017, 8:30 AM EST
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Wyoming County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS41 KBUF 051034
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
534 AM EST SUN NOV 5 2017

NYC121-051330-
/O.NEW.KBUF.FA.W.0025.171105T1034Z-171105T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-
534 AM EST SUN NOV 5 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Northeastern Wyoming County in western New York...

* Until 830 AM EST.

* At 527 AM EST, water levels on Oatka Creek were rising in response 
  to recent rainfall. This will result in minor flooding along Oatka 
  Creek, which may impact portions of Old Buffalo Road in Warsaw. 
  The creek will crest between 600 AM and 700 AM.

* Flooding is also possible in areas with poor drainage as well as 
  other small creeks near Warsaw.

* Some locations that will experience flooding include...
  Warsaw.

LAT...LON 4270 7817 4276 7819 4280 7813 4279 7807
      4272 7804

$$

Apffel
1 follow-up statement
264 
WGUS81 KBUF 051332
FLSBUF

Flood Statement
National Weather Service Buffalo NY
832 AM EST SUN NOV 5 2017

NYC121-051340-
/O.EXP.KBUF.FA.W.0025.000000T0000Z-171105T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-
832 AM EST SUN NOV 5 2017

...THE FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN WYOMING COUNTY...

Water levels are starting to recede on Oatka Creek near Warsaw, and 
will continue to drop through the morning. Minor flooding of low 
lying farmland along Oatka Creek between Warsaw and Wyoming will 
continue today, but no significant impacts are expected.

LAT...LON 4270 7817 4276 7819 4280 7813 4279 7807
      4272 7804

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Nov 5, 3:55 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 5, 3:55 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
355 AM EST Sun Nov 5 2017

.SYNOPSIS...
A warm front will cross the area early today with a few rounds of
showers and possible thunderstorms. A cold front will then slowly
cross the area tonight and early Monday with more rain and a
few thunderstorms. Some of this rain may be heavy. High pressure
will then bring mainly dry and cool weather Monday night and
through most of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rounds of showers and embedded thunderstorms continue to move
northeast across the region early this morning as isentropic lift
increases aided by mid-level shortwave, weak warm front and nose
of a low-level jet. The most concentrated activity should be
through this morning, before the activity becomes more
scattered by afternoon, as best lift moves off to the north.

It will be an unseasonably warm day with temperatures reaching
the the mid 60s along the lake plains aided by downslope flow
within the warm sector, with upper 50s to lower 60s elsewhere.

Deep southwesterly flow within the warm sector will continue to
funnel higher theta-e air into the area tonight, as precipitable
water values increase to near one and a half inches over western
New York. While the greatest threat of severe weather will
remain south and west of the area in the better pool of
instability, there remains a small risk of strong to severe
storms, mainly across southwestern New york state, but perhaps
as far north as Lake Ontario as large scale ascent coupled with
decent mid level lapse rates could support strong convection
anywhere within the wedge of marginal/modest instability that
is able to spread into the area tonight. The main hazard appears
to be damaging wind gusts, especially in any organized line
segments that develop.

Very heavy downpours can also be expected with stronger storms
given the high precipitable water values. However, better threat
of widespread heavy rainfall appears to be focused south of
area where better cell training will likely set up early tonight
as an area of upper level diffluence develops over the Ohio
Valley, with low level forcing along approaching cold front
also settling into this region during this time frame. But due
to the uncertainty of where the axis of heaviest rainfall will
be, flood watch will remain in place for the entire area.

The rain and scattered storms will remain likely into the
overnight hours before cold front sweeps through the area
with passage of upper level shortwave to the north of the Great
Lakes, the greatest coverage of significant convection will
shift decidedly southeast by Monday morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
By daybreak on Monday a cold front should be somewhere near a
Watertown to Wellsville line with steady rain continuing along this
frontal boundary. The front will continue to move quickly to the
east with rain tapering to showers and giving way to mainly dry
conditions and partial sunshine by Monday afternoon. Northwesterly
cold advection is expected to bring a non-diurnal temperature trend
for the day with temps falling through the 50s into the 40s by days
end.

High pressure will expand across the eastern Great Lakes Monday
night, with dry weather and light northeasterly winds. However,
temperatures aloft will cool enough for some lake effect clouds, and
a sharpening mid-level boundary will result in increasing cloud
cover late Monday night. Variable cloud cover will make overnight
low temperatures tricky, with east of Lake Ontario the coldest where
mostly clear skies and light winds should allow temperatures to fall
well into the 20s. Elsewhere cloud cover should limit radiational
cooling some, with lows in the upper 20s to lower 30s.

Cloud cover will linger Tuesday which will limit daytime heating
resulting in highs in the lower to mid 40s. Model consensus tracks a
shortwave to our north and a wave of low pressure to our south late
Tuesday, which keeps our area dry despite the cloud cover. By late
Tuesday night clouds associated with the shortwave will slide to the
east providing an opportunity for radiational cooling with
temperatures falling below freezing in most areas Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
There is fairly high confidence that our temperatures will average
below normal during this period...as the infamous polar vortex will
direct a relatively quick shot of very cold air towards our region.
The large arctic mid level circulation will initially be centered in
the vcnty of Hudson Bay...but as we push to the end of the week...
the feature will make its way across the northern reaches of
Ontario. This scenario will allow a chunk of <-20c H85 air to charge
southeast towards our region. The good news is that the bulk of the
ECMWF ensembles suggest that the core of the coldest air will pass
to our north during which time it will have time to modify to the
minus teens c. The upshot of this while scenario is that it will
become cold...but not abnormally so. Since the cold air will be
accompanied by a relatively dry northwest flow...there is little (if
any) concern for significant lake snows. Breaking this all down...

The medium range ensembles are in good agreement as we start this
period...as surface based ridging is forecast to extend from the
central plains to the Lower Great Lakes and New England. While it
will certainly be chilly enough aloft to support some instability
over the lakes...a lowering subsidence cap from 5k ft and a very dry
synoptic environment will severely limit any lake response.
Therefore fair dry weather will be the rule Wednesday and Thursday.

After this point...the mainstream guidance packages go in separate
directions. The 00Z GFS maintains a low amplitude pattern over the
eastern portion of the continent...while the GGEM and ECMWF based
ensembles remain consistent with depicting significant amplification
of the pattern. Will base the package from this point forward on the
a mix of the ECMWF and HPC...which will be a notably colder solution
than that from the GFS ensembles.

That being said...a very robust shortwave is forecast to dig
southeast from the Canadian prairies across the Upper Great Lakes
Thursday. This will drive a strengthening cold front in our
direction...with the front forecast to make its way across the Lower
Great Lakes Thursday night. We can expect at least scattered snow
showers Thursday night. A burst of snow is not out of the question
given the projected strength of the frontal passage.

The core of the very cold air will pass just to our north during the
day Friday...while an expansive area of high pressure will build
across all of the Great Lakes. Scattered snow showers will be found
southeast of both Lake Erie and Ontario...but again...a relatively
dry synoptic environment should limit any accumulations.

As the surface high drifts across our region Friday night and
Saturday...the lake snow showers will weaken to flurries. The bulk
of the region though will experience fair but chilly weather.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A warm front will cross the area early today, with showers and
embedded thunderstorms moving across the area from southwest to
northeast. The heavier showers will produce areas of MVFR CIGS.
Increasing low level moisture will lower CIGS to MVFR and IFR
across the higher terrain this morning. SSW downslope flow will
likely force the lake plains TAF sites to remain VFR this
morning.

Through the day today, scattered shower activity within the warm
sector will produce areas of IFR for the higher terrain, and
areas of MVFR at lower elevations.

Outlook...
Tonight...Widespread IFR with heavy rain. Chance of
thunderstorms.
Monday...becoming mainly VFR.
Tuesday through Thursday...Mainly VFR.

&&

.MARINE...
Moderate southeasterly winds will become south today. Fresh
southerly winds will produce Small Craft Advisory conditions on Lake
Erie and the east half of Lake Ontario. The fresh southerly winds
will continue through this evening before diminishing with a cold
frontal passage late tonight and early Monday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from this evening through Monday afternoon for
     NYZ001>008-010>014-019>021-085.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 4 AM EST Monday for LOZ043.
         Small Craft Advisory until 4 AM EST early this morning for
         LOZ042.
         Small Craft Advisory until 4 AM EST Monday for LOZ044-045.

&&

SYNOPSIS...CHURCH/HITCHCOCK/TMA
NEAR TERM...TMA
SHORT TERM...APFFEL
LONG TERM...APFFEL/RSH
AVIATION...CHURCH/HITCHCOCK/TMA
MARINE...CHURCH/HITCHCOCK/TMA
Hazardous weather outlook, Nov 5, 4:18 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
418 AM EST Sun Nov 5 2017

NYZ001>008-011-013-014-061000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Livingston-Ontario-
418 AM EST Sun Nov 5 2017

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-019>021-085-061000-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
418 AM EST Sun Nov 5 2017

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are expected this evening and tonight. Some
of these storms may contain strong gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-042>045-062>065-SLZ022-024-061000-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
418 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-061000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
418 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this evening and tonight. Some
of these storms may contain strong gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Nov 5, 12:52 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1252 AM EDT SUN NOV 5 2017

NYZ010-012-019-020-085-050545-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Northern Erie-
1252 AM EDT SUN NOV 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYOMING...
NORTHERN CATTARAUGUS...ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 1251 AM EDT, radar indicated strong thunderstorms located along a
line extending from Buffalo to Fredonia. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Dunkirk,
Fredonia, Lancaster, Hamburg and East Aurora.

This includes Interstate 90 between exits 59 and 52.

LAT...LON 4274 7905 4280 7892 4287 7892 4292 7884
      4290 7846 4287 7846 4287 7837 4229 7838
      4239 7941
TIME...MOT...LOC 0451Z 261DEG 29KT 4288 7886 4258 7898 4242 7931

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 12:52 AM EDTSpecial Weather StatementBUFErie53 min
Nov 5, 8:12 AM ESTRiver Flood WarningBUFErie36 hr
Nov 5, 8:12 AM ESTRiver Flood WarningBUFErie, Wyoming34 hr
Nov 5, 8:12 AM ESTRiver Flood WarningBUFGenesee, Wyoming32 hr
Nov 5, 11:03 AM ESTRiver Flood WarningBUFErie, Wyoming25 hr
Nov 5, 12:38 PM ESTSmall Craft AdvisoryBUF33 hr
Nov 5, 3:40 PM ESTSpecial Marine WarningBUF65 min
Nov 5, 3:50 PM ESTSpecial Weather StatementBUFErie25 min
Nov 5, 5:00 PM ESTAreal Flood WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more24 hr
Nov 5, 6:38 PM ESTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie67 min
Nov 5, 6:45 PM ESTSpecial Marine WarningBUF90 min

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.